MAUDE Adverse Event Report: BRUNO INDEPENENT LIVING AIDS, INC. BRUNO INDEPENDENT LIVING AIDS, INC.; VERTICAL PLATFORM LIFT

BRUNO INDEPENENT LIVING AIDS, INC. BRUNO INDEPENDENT LIVING AIDS, INC.; VERTICAL PLATFORM LIFT
Model Number VPL-3153
Medical Device Problem Code Installation-Related Problem (2965)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 06/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The bruno dealer's crew of installers (independent contractor to bruno) was beginning installation of sn (b)(6), a 4 ft vertical platform lift on the job site but not at the final location for the unit.The description was provided by the patient (installer#1) who was injured.The installation crew is experienced and has installed a variety of manufacturer's vpl units since 2012.He estimated that they install approximately 10 to 12 bruno vpl units per year.The 2-man crew had removed the front cover to expose the unit wiring and carriage as part of the normal installation.They were in the process of attaching the wheelchair platform to the carriage.While the patient (installer #1) was kneeling down next to the platform, the other installer started shaking and shimming the unit to line up the platform (not the technique specified in training) the spot welds holding the control enclosure to the mounting bracket broke free allowing the enclosure to swing down and graze the top of the patient's head causing an approximate 30mm long cut to the scalp in the hairline to the left of the crown on his head.The patient (installer #1) told bruno when interviewed on (b)(6) 2024 that he felt fine, he had resumed work within an hour of incident and symptoms (low grade headache or soreness in scalp) had gone away by the next day.Installers on the site had already reattached the electrical enclosure using sheet metal screws before contacting bruno.They explained that they carefully inspected all of the cables and attachments, finding no damage and made the decision to reattach with mechanical fasteners and complete the inspection.So, the unit is not being returned to bruno for inspection.Upon notification of the incident all bruno in house stock was put on hold, inspected by quality techs and found to be conforming and released from quality hold.The next 5 received lots will go through the same inspection process.All complaints for the last 6 months were reviewed to see if there were similar cases.Three other cases with controller enclosure to tower separation were the result of shipping damage.This vpl-3100 series model vpl-3153 has successfully passed independant ista transportation testing for ltl transit through an accredited lab facility.Within the last year and no changes have been made in packaging since testing.A capa [(b)(4)] was opened upon notification per bruno procedure.The subcontractor making the enclosure weldment is working through a root cause analysis with bruno engineering and quality team members.A trip to the contractor's facility was performed by the chief engineer for the vpl line, the vpl line sustaining project engineer, a quality technician and the buyer for that product line.Met with the sub-contractor's quality manager and weld supervision personnel.Results are expected by the end of july when they have completed another lot through production.Additional photographic information may be available from the installer team, they are going to check their installation notes and if available, provide to bruno by july 19th.Bruno realizes that this report is being made a few days later than the 30 day initial timeline but due to conflicting information on the inital reports the decision was made by bruno to delay submission by a few days so that the details could be confirmed via an interview with the patient (installer #1).We felt this provides the most accurate information of the incident.The interview was delayed due to several reasons including patient (installer #1) taking extended time off around the 4th of july holiday.
 
Event or Problem Description
The bruno dealer's crew of installers (independent contractor to bruno) was beginning installation of sn (b)(6), a 4 ft vertical platform lift on the job site but not at the final location for the unit.The description was provided by the patient (installer#1) who was injured.The 2-man crew had removed the front cover to expose the unit wiring and carriage.They were in the process of attaching the wheelchair platform to the carriage.While the patient (installer #1) was kneeling down next to the platform, the other installer (installer #2) started shaking and shimming the unit to line up the platform (not the technique specified in training) the spot welds holding the control enclosure to the mounting bracket broke free allowing the enclosure to swing down and graze the top of the patient's head causing an approximate 30mm long cut to the scalp in the hairline to the left of the crown on his head.The cut started to bleed, and the homeowner called 911.The emt arrived on the scene and assisted putting pressure on the cut.They inspected the cut and decided no stitches or bandages were necessary to stop the bleeding.The emts assisted in the cleanup of the blood and made sure the patient (installer #1) was fine before leaving.They advised him to keep hydrated and not do strenuous labor for the rest of the day.The patient (installer #1) rested for a period of about an hour and then continued to assist in the installation.Had a mild headache and some tenderness in the hairline adjacent to the cut.Both of these symptoms he said were gone by the next day.Patient (installer#1) is on blood thinners and suspects that is what caused what looked like a significant amount of blood loss to the homeowner.

Brand Name
BRUNO INDEPENDENT LIVING AIDS, INC.
Common Device Name
VERTICAL PLATFORM LIFT
Manufacturer (Section D)
BRUNO INDEPENENT LIVING AIDS, INC.
1780 executive drive
oconomowoc WI 53066
Manufacturer (Section G)
BRUNO INDEPENDENT LIVING AIDS, INC.
1780 executive drive
oconomowoc 53066 0084
MDR Report Key19778575
Report Number2131358-2024-00001
Device Sequence Number20850252
Product Code PCE
UDI-Device Identifier00642561000008
UDI-Public(01)00642561000008
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K061514
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Inspection,Repair
Type of Report Initial
Report Date (Section B) 07/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberVPL-3153
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2024
Initial Report FDA Received Date07/18/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/20/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age50 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite